Acute gastric injury due to high-dose analgesics?

Dec 29, 2008

Analgesics, NSAIDs and acetaminophen, are commonly used for the relief of fever, headaches, and other minor aches and pains. The gastrointestinal side effects of NSAIDs are well documented and acetaminophen is accepted to be a safe drug for the gastrointestinal system. Acute effects of short-term, especially high-dose NSAID and acetaminophen use have not been studied adequately.

A research article to be published on November 21 , 2008 in the World Journal of Gastroenterology addresses this question. The research team led by Dr. Soylu and her colleagues from Bakirkoy Dr. Sadi Konuk and Dr. Lutfi Kirdar Kartal Research and Training Hospitals in Istanbul investigated the gastrointestinal side effects of high dose acetaminophen and NSAIDs. Acetaminophen and non-steroidal anti-inflammatory drugs are widely used analgesics alone or in combination with other drugs with or without prescription. Acetaminophen is sometimes grouped with NSAIDs; however, it is not an NSAID. Gastrointestinal side effects of NSAIDs at therapeutic doses are well documented. However, acetaminophen is accepted to be free of gastrointestinal side effects at therapeutic doses.

The study group consisted of 50 patients admitted to the emergency department with high dose analgesic ingestion with suicidal intent. Thirty patients with or without mild complaints of dyspepsia were selected as the control group. The study results indicated that gastric lesions were similar between the groups. Thus, acetaminophen is not free of gastrointestinal side effects at high doses.

Dr. Soylu states that this paper is one of the first to document the endoscopic acute gastric damage caused by acute high-dose acetaminophen, but there still remain several questions to be answered. Gastrointestinal side effects of NSAIDs appear within therapeutic doses, but the gastrointestinal side effects of acetaminophen within therapeutic doses still remain to be investigated.

The results of the present paper may be useful in evaluating the gastrointestinal complications of acute high dose analgesic use. Contrary to current convictions, high-dose acetaminophen, as well as NSAIDs, may also cause endoscopic acute gastric damage.

Reference: Soylu A, Dolapcioglu C, Dolay K, Ciltas A, Yasar N, Kalayci M, Al i s H, Sever N. Endoscopic and hi s topathological evaluation of acute gastric injury in high-dose acetaminophen and nonsteroidal anti-inflammatory drug ingestion with suicidal intent. World J Gastroenterol 2008; 14(43): 6704-6710 www.wjgnet.com/1007-9327/14/6704.asp

Source: World Journal of Gastroenterology

Explore further: Unprecedented germ diversity found in remote Amazonian tribe

Related Stories

Pro-Saudi hackers seize Iran TV's social media accounts

4 hours ago

Hackers took over the social media accounts of Iran's Al-Alam television Sunday and posted material supportive of the Saudi-led air war against Iran-backed rebels in Yemen, the Arabic-language channel said.

Subzero learning environment enabling avalanche research

5 hours ago

A recent article about avalanche research in Popular Science referred to the effort toward knowing more about the avalanche in its subhead as "snowslide science," and the article was about the interesting lab wo ...

Recommended for you

Bacteria play only a minor role stomach ulcers in cattle

Apr 17, 2015

Scientists at the University of Veterinary Medicine Vienna investigated whether stomach ulcers in cattle are related to the presence of certain bacteria. For their study, they analysed bacteria present in ...

New research reveals how our skeleton is a lot like our brain

Apr 17, 2015

Researchers from Monash University and St Vincent's Institute of Medical Research in Melbourne have used mathematical modelling combined with advanced imaging technology to calculate, for the first time, the number and connectivity ...

User comments : 1

Adjust slider to filter visible comments by rank

Display comments: newest first

megaquark
not rated yet Dec 29, 2008
Sure would be nice if they gave a value for what is referred to as a "higher dose".

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.